Treatment of acute chloroquine poisoning: A 5-year experience.
Clemessy, Jean-Luc MD; Taboulet, Pierre MD; Hoffman, Jerome R. MD; Hantson, Philippe MD; Barriot, Patrick MD; Bismuth, Chantal MD; Baud, Frederic J. MD
Critical Care Medicine.
24(7):1189-1195, July 1996.
Objective: To describe various aspects of prognostic and therapeutic importance in patients treated for acute chloroquine poisoning.
Design: Retrospective study.
Setting: Toxicology intensive care unit (ICU) of a university hospital.
Patients: One hundred sixty-seven consecutive patients with acute chloroquine overdose admitted to our toxicology ICU.
Measurements and Main Results: The mean amount ingested by history was 4.5 plus minus 2.8 g, and 43 (26%) of 167 patients ingested more than 5 g. The mean blood chloroquine concentration on admission was 20.5 plus minus 13.4 micro mol/L. The majority (87%) of our patients received at least one arm of a combination therapy regimen (epinephrine, mechanical ventilation, diazepam). Cardiac arrest occurred in 25 patients before hospital arrival; in seven of these patients, cardiac arrest occurred immediately after injection of thiopental. The mortality rate was 8.4% overall, and was 9.3% in patients with massive ingestions (NS vs. the group as a whole). We did not find a meaningful correlation between the amount ingested as estimated by history and the peak blood chloroquine concentration; the latter was highly correlated with the mortality rate.
Conclusions: The mortality rate in patients with acute chloroquine poisoning, including those patients sick enough to be referred to a specialty unit such as ours, can be limited to less than equals 10%. This finding appears to be true even in patients with massive ingestions. We were not able to correlate mortality with amount ingested by history, although the mortality rate does correlate with blood chloroquine concentration. While early use of diazepam, epinephrine, and mechanical ventilation in most of our patients may have contributed to the excellent overall results, these elements, either singly or in combination, do not appear to have a truly antidotal effect in acute chloroquine poisoning. Thiopental, on the other hand, should be used with great caution, if at all, in such cases.
(Crit Care Med 1996; 24:1189-1195)
(C) Williams & Wilkins 1996. All Rights Reserved.